Format

Send to

Choose Destination
DICP. 1989 Sep;23(9):668-70.

Erythromycin-induced digoxin toxicity.

Author information

1
Department of Pharmacy Practice, College of Pharmacy, University of Georgia, Athens 30602.

Abstract

The potential interaction between certain antibiotics and digoxin has been discussed in the literature; however, few cases of actual erythromycin-induced digoxin toxicity have been reported. We present a case in which an 86-year-old woman who was taking digoxin 0.25 mg/d developed probably digoxin toxicity after the administration of erythromycin for the treatment of otitis media and streptococcal pharyngitis. Her digoxin concentration increased from a trough of 1.9 to 5.1 nmol/L six days after the erythromycin was started. Digoxin was discontinued and restarted approximately six weeks later when the patient's atrial fibrillation and congestive heart failure recurred. Her digoxin dose at this time was 0.125 mg/d and resulted in steady-state concentrations of 1.2, 1.4, and 1.2 nmol/L over the next year. Erythromycin inhibition of Eubacterium lentum, which converts digoxin into digoxin-reduction products in the gut, is the proposed mechanism of this interaction.

PMID:
2800579
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center